Virginia, 2009

Flash Flood in Virginia, August 20, 2009

August 20, 2009 · NWS RNK · 1 event in 1 county or zone

A thunderstorm with heavy rains caused a street to flood in the town of Wytheville, during the evening of August 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A thunderstorm with heavy rains caused a street to flood in the town of Wytheville, during the evening of August 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 20, 3:28 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 20, 3:28 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT THU AUG 20 2009

.SYNOPSIS...
A COLD FRONT WILL SLOW AS IT CROSSES FROM THE OHIO VALLEY INTO THE
MIDDLE ATLANTIC THE FIRST PART OF THIS WEEKEND. MUCH COOLER AND
DRIER HIGH PRESSURE WILL EVENTUALLY SHOVE THE FRONT OFF THE COAST
LATE THIS WEEKEND AND EARLY NEXT WEEK. A WARM UPPER RIDGE TRIES TO
EXTEND EAST TO THE SOUTHEAST COAST BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
WORD OF THE DAY...BUBBLES. JUST LIKE THE LAST TWO AFTERNOONS...
WE HEAT THE POT AND WATCH THE BUBBLES RISE TO THE TOP...SOLAR
INSOLATION PRODUCING THE THERMALS AND RESULTING IN THE SCATTERED
TO NUMEROUS SHOWERS DURING THE AFTERNOON AND EVENING HOURS. THE
AIRMASS WE ARE IN IS PRETTY SOUPY WITH SFC DEWPOINT IN THE U60S
AND L70S AND PWATS OF 1.7 TO 2.0 INCHES. THE FLASH FLOOD THREAT
REMAINS ISOLATED AT BEST AND WILL HAVE TO COME FROM TRAINING OR
ANCHORING OF STORM CELLS. THE MEAN WIND IN THE LOWEST 6KM IS
AROUND 25 KTS...YEILDING MODEST STORM MOVEMENT.

SVR THREAT REMAINS A CONCERN WITH THE STRONGER STORMS. WE ARE ON
THE EDGE OF THE INCREASING WESTERLIES ALOFT AND THIS INCREASING
SHEAR AND FASTER FORWARD MOVEMENT OF THE STORM CELLS INCREASES THE
THREAT FOR DAMAGING WIND GUSTS FROM THE STRONGER STORMS. FOR THE
LAST TWO DAYS WE HAVE DEALT WITH PULSE STORMS. THIS EVENING AND
INTO FRIDAY WE TRANSITION INTO LINE SEGMENTS AND CLUSTERS DUE TO
THE INCREASING SHEAR.

MODEL GUIDANCE SUGGESTS MOST OF THE BUBBLES/THERMALS TO GO AWAY
WITH LOSS OF INSOLATION THIS EVENING. EVEN SO...WILL HAVE TO KEEP
OUR EYES ON AN OUTFLOW BOUNDARY WHICH IS CROSSING OH/KY/TN.
SHRA/TSRA WILL LIKELY PERSIST ALONG THIS BOUNDARY AS IT APPROACHES
OUR CWA TONIGHT. AS A RESULT WILL MAINTAIN CHC POPS DURING THE
OVERNIGHT...ESPECIALLY THE WRN CWA. LOWS TONIGHT WILL AGAIN BE
MUGGY WITH SFC DEWPOINTS REMAINING IN THE U60S/L70S.

A VIGOROUS UPPER TROF WILL MOVE ACROSS THE GREAT LAKES AND OHIO
VALLEY FRIDAY. THE ASSOCIATED SURFACE COLD FRONT WILL APPROACH
FROM THE WEST AND ENHANCE THE DIURNAL SHOWER/THUNDERSTORM CYCLE BY
PROVIDING ADDITIONAL LIFT. NUMEROUS SHOWERS WILL ONCE AGAIN DOT
THE LANDSCAPE AND POTENTIAL FOR SVR DEEP CONVECTION WILL EXIST PER
THE STRENTHENING WIND FIELD ALOFT.

TEMPS FRIDAY WILL BE SOMEWHAT SIMILAR TO THURSDAY...MAINLY 70S
MTNS AND 80S...MAYBE 90...EAST OF THE BLUE RIDGE. ALL WILL DEPEND
ON CLOUD COVERAGE AND SHOWER COVERAGE. DEWPOINTS WILL REMAIN NEAR
70...SO IT WILL BE HUMID.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
COLD FRONT WILL BE CROSSING THE CWA FRIDAY NIGHT...WITH A STRONG
SHRTWV WELL TO ITS WEST. LIKELY POPS ARE WORTHY FOR MUCH OF THE
WEST DURING THE FIRST PART OF THE NIGHT...AS COLD FRONT SLOWS
THROUGH VIRGINIA. THE OP NAM CONTINUES TO BE MUCH MORE PESSIMISTIC
ON SATURDAY IN REGARDS TO WET WEATHER...WITH THE GFS QUICKLY
SWEEPING PRECIP EAST. AS NOTED MANY TIMES THE NAMS STRONG BIAS
WITH UPPER LEVEL CLOSED LOWS MAY BE LEADING TO THAT
SOLUTION...ALTHOUGH THE BEST SOLUTION IS PROBABLY THE SREF WHICH
FALLS NEATLY IN BETWEEN THE NAM/GFS. MORE ENERGY STILL HEADING
EAST ON SUNDAY SHOULD REPLENISH CLOUDS WITH DESTRUCTIVE SUNSHINE
IN THE MORNING...AND POSSIBLY A FEW TRACE SHWS MAY DEVELOP IN THE
MTNS. WITH H85 TEMPS NEAR +12C THROUGH SE WEST VA...TEMPS MAY
STRUGGLE TO 75F...A DRASTIC CHANGE FROM THIS WEEKS SAUNA. SUNDAY
NIGHT COULD BE THE FIRST OF A FEW CONSECUTIVE CHILLY NIGHTS FOR
THIS TIME OF YEAR WITH DRY HIGH PRESSURE EXPANDING SOUTH AND EAST.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
HRCN BILL WILL SLOW DOWN THE PROGRESSION OF THE LONGWAVE
PATTERN...THUS MORE SHRTWVS WILL BE ABLE TO DIG INTO THE EASTERN
TROUGH THIS WEEKEND. THUS THE UPPER LEVEL LOW AT H5 MAY BRIEFLY
CLOSE OFF ACROSS THE OHIO AND/OR TN VALLEYS AT THE BEGINNING OF THE
LONG TERM. THIS MORE AMPLIFIED SOLUTION WILL DELIVER COOLER AIR
THAN WHAT HAS RECENTLY BEEN FORECAST BY THE MODELS. A WEAKNESS MAY
BE LEFT OVER IN THE UPPER LEVELS BETWEEN THE UPPER RIDGE EXPANDING
OUT OF THE MIDWEST AND THE BERMUDA HIGH EARLY NEXT WEEK. SOME
MOISTURE DOES LINGER AT H7...SO SOME SLT CHC POPS MAY BE VALID IF
THIS TREND CONTINUES...BUT WILL LEAVE IT OUT FOR NOW WITH A
DOWNSLOPING WIND. BY THE MIDDLE OF THE WEEK...THE UPPER RIDGE EXPANDS
EAST TO THE COAST AHEAD OF A SLOWLY SOUTHWARD SINKING FRONT NEAR
THE END OF NEXT WEEK. AHEAD OF THE BOUNDARY...THE MIDDLE ATLANTIC
SHOULD HEAT UP ONCE AGAIN WITH H85 TEMPS APPROACHING +18C.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
SCT SHRA/TSRA WILL CONTINUE INTO THE EVENING HOURS YIELDING
MODERATE TO HEAVY DOWNPOURS. VFR CONDITIONS WILL PREVAIL OUTSIDE
THE DEEP CONVECTION WITH LCL MVFR/IFR IN THE VCNTY OF THE
INDIVIDUAL STORMS. DIURNAL CONVECTION SHOULD WANE AFTER
SUNSET.

AN OUTFLOW BOUNDARY MOVING ACROSS ERN KY/TN WILL HAVE TO BE
MONITOR FOR POTENTIAL LATE NIGHT CONVECTION. SHOWERS WILL LIKLEY
PERSIST ALONG THIS FEATURE AS IT MOVES INTO THE MTNS AFTER 06 UTC.

AREAS OF LATE NIGHT FOG AND STRATUS WILL FORM AFTER 06
UTC...THICKEST IN THE RIVER VALLEYS. THIS WILL MAINLY AFFECT
KLWB...BUT SOME LIGHT FOG MAY BECOME A MORNING ISSUE AT KLYH/KDAN.

THIS VERY MOIST TROPICAL AIRMASS IS FCST TO REMAIN IN PLACE
THROUGH EARLY SATURDAY...THE SURFACE FRONT SLOWING UP AS IT
CROSSES THE MTNS AND WAITING UNTIL HURRICANE BILL MOVES UP THE
EAST COAST BEFORE THE FRONT THEN ACCELERATES EASTWARD AND EXITING
THE AREA. UNTIL THEN...ANTICIPATE NUMEROUS SHOWERS ALONG THE BLUE
RIDGE...ESPECIALLY DURING THE PEAK HEATING FRIDAY AFTERNOON AND
EVENING. THE PASSAGE OF THE FRONT SATURDAY SHOULD BRING DRIER AIR
TO THE AREA SUNDAY AND INTO THE FIRST OF NEXT WEEK. ASIDE FROM
LINGERING LOW LEVEL CLOUDS SUNDAY AND POTENTIAL FOR MVFR CIGS ON
SUNDAY...VFR CONDITIONS ARE EXPECTED FOR EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...PM
SHORT TERM...KM
LONG TERM...KM
AVIATION...PM
Hazardous weather outlook, Aug 20, 3:13 AM EST, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 AM EDT THU AUG 20 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-210815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
413 AM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A THREAT FOR VERY HEAVY RAIN FROM THUNDERSTORMS TODAY
AND ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY. HEAVY RAINFALL AND
ISOLATED FLOODING REMAINS A THREAT FROM THE STORMS...AND AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 4:01 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT THU AUG 20 2009

VAZ009>013-202200-
BLAND VA-GILES VA-PULASKI VA-SMYTH VA-WYTHE VA-
501 PM EDT THU AUG 20 2009

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT
BLAND...GILES...PULASKI...SMYTH AND WYTHE COUNTIES...

AT 459 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RURAL
RETREAT...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SPEEDWELL AROUND 505 PM...CROCKETT...AND
CRIPPLE CREEK AROUND 510 PM...FAVONIA AROUND 520 PM...WYTHEVILLE
AROUND 530 PM...COLEMAN STORE AROUND 535 PM AND BLAND AROUND 540 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3689 8141 3729 8090 3699 8059 3676 8124
      3676 8128

EXPERIMENTAL

KK
Special weather statement, Aug 20, 4:38 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT THU AUG 20 2009

NCZ003-004-VAZ016-017-032-202245-
CARROLL VA-FLOYD VA-PATRICK VA-STOKES NC-SURRY NC-
538 PM EDT THU AUG 20 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...PATRICK...
STOKES AND SURRY COUNTIES...

AT 538 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF DOBSON...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WHITE PLAINS...AND LAMBSBURG AROUND 545 PM...
TOAST...AND ARARAT AROUND 550 PM...WESTFIELD...AND MOUNT AIRY AROUND
555 PM...FLAT ROCK...AND FLAT ROCK AROUND 600 PM...WOODVILLE AND AND
WOODVILLE AROUND 610 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3652 8086 3692 8036 3657 8004 3654 8005
      3630 8070

EXPERIMENTAL

KK
Special weather statement, Aug 20, 5:23 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT THU AUG 20 2009

VAZ022-023-034-202330-
BEDFORD VA-BOTETOURT VA-ROANOKE VA-
623 PM EDT THU AUG 20 2009

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...BOTETOURT AND ROANOKE
COUNTIES...

AT 621 PM EDT...A STRONG THUNDERSTORM WITH HEAVY RAIN WAS LOCATED
OVER SALEM CITY...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ROANOKE AROUND 630 PM...AND VINTON AROUND
635 PM...HOLLINS AROUND 640 PM...CLOVERDALE...AND STEWARTSVILLE
AROUND 645 PM...DALEVILLE...AND LAYMANTOWN AROUND 655
PM...TROUTVILLE AND AND BLUE RIDGE AROUND 700 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3760 7957 3759 7958 3754 7951 3748 7944
      3715 7999 3718 8001 3717 8004 3729 8018
      3766 7969

EXPERIMENTAL

KK
Special weather statement, Aug 20, 5:27 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT THU AUG 20 2009

VAZ035-202330-
AMHERST VA-
627 PM EDT THU AUG 20 2009

...A STRONG THUNDERSTORM WILL AFFECT AMHERST COUNTY...

AT 627 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF LYNCHBURG CITY...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR FALCONERVILLE AROUND 635 PM...AMHERST AROUND
645 PM...RIVERVILLE AROUND 650 PM AND NEW GLASGOW AROUND 655 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3749 7893 3750 7895 3748 7895 3742 7907
      3739 7908 3748 7922 3751 7923 3751 7926
      3771 7900 3767 7895 3756 7891 3755 7888

EXPERIMENTAL

KK
Special weather statement, Aug 20, 5:44 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 PM EDT THU AUG 20 2009

NCZ003-004-VAZ032-202345-
PATRICK VA-STOKES NC-SURRY NC-
644 PM EDT THU AUG 20 2009

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
PATRICK...STOKES AND SURRY COUNTIES...

AT 642 PM EDT...AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WAS LOCATED 6 MILES NORTHWEST OF PILOT MOUNTAIN...MOVING EAST AT 20
MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH A
THUNDERSTORM. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

STORMS WILL BE NEAR PILOT MOUNTAIN AROUND 650
PM...WOODVILLE...WOODVILLE...AND ARARAT AROUND 700 PM...CAPELLA
AROUND 715 PM...FRANCISCO...COLLINSTOWN...AND VADE MECUM AROUND 720
PM...HANGING ROCK STATE PARK AROUND 725 PM AND LAWSONVILLE AROUND
735 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3644 8078 3656 8063 3656 8061 3657 8061
      3665 8052 3668 8046 3670 8046 3688 8024
      3686 8018 3650 8002 3645 8003 3628 8061

EXPERIMENTAL

KK
Local storm report, Aug 20, 6:19 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             DOBSON                  36.39N 80.72W
08/20/2009  E0.88 INCH       SURRY              NC   LAW ENFORCEMENT

&&

KKOSTURA

The radar

The Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wythe

When
August 20, 6:20 PM EST to 7:00 PM EST
Where
Wythe County, 0.5 mi SSE of Wytheville to 0.51 mi SSE of Wytheville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.944, -81.076

Heavy rains caused flash flooding along a portion of Marshall Street in Wytheville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194988.